Methodological Approaches for Whole Person Research Workshop

Date: September 29, 2021 to September 30, 2021

Location: Virtual

Event Description

The National Center for Complementary and Integrative Health’s new strategic plan defines whole person research as including three components:

  • Exploring the fundamental science of interconnected systems
  • Investigating multicomponent interventions or therapeutic systems
  • Examining the impact of these interventions on multisystem or multiorgan outcomes

The Whole Person Research Workshop will discuss examples of research studies in these three areas from diverse fields and explore methodologies potentially appropriate for whole person research. 

The workshop will be led by the National Center for Complementary and Integrative Health (NCCIH). Workshop collaborators include the National Institute on Aging, National Institute on Minority Health and Health Disparities, National Institute of Nursing Research, National Institute of Dental and Craniofacial Research, Fogarty International Center, Office of Research on Women’s Health, Office of Behavioral and Social Sciences Research, Office of Disease Prevention, and the Office of Nutrition Research within the National Institutes of Health Office of the Director.

Methodological Approaches for Whole Person Research

Watch Day 1:

Agenda

September 29, 2021, 11:30 a.m.–5:30 p.m. ET

11:30–11:35 a.m. | Welcome

11:35 a.m.–12:20 p.m. | Opening Remarks and Setting the Stage

  • Helene Langevin, M.D., Director, NCCIH

12:20–2:25 p.m. | Session One: How To Study Interconnected Systems: Observational Studies

Moderators:

  • Janine Simmons, M.D., Ph.D., National Institute on Aging
  • Qilu Yu, Ph.D., NCCIH

Speakers

  • Cynthia Rudin, Ph.D., Duke University. A toolbox for isolating and studying parts of interconnected systems: almost matching exactly for observational causal inference
  • Ziv Bar-Joseph, Ph.D., M.Sc., Carnegie Mellon University. Machine learning methods for studying dynamic, interconnected multisystems
  • Daniel Bauer, Ph.D., University of North Carolina at Chapel Hill. A person-oriented approach to the analysis of interconnected, multicomponent systems: using latent class/profile analysis to identify prototypical profiles of risk
  • Trey Ideker, Ph.D., University of California, San Diego. Towards a precision medicine based on interpretable machine learning
  • Terrie Moffitt, Ph.D., Duke University. Measuring patients’ pace of biological aging with longitudinal data, growth curves, and elastic net regression of DNA methylation

Panel Discussion

2:25–2:40 p.m. 15-minute break

2:40–4:25 p.m. | Session Two: How To Study the Impact of Single Component Interventions or Manipulation on Multiple Interconnected Systems

Moderators:

  • Bramaramba Kowtha, M.S., R.D.N., L.D.N., Office of Disease Prevention, National Institutes of Health (NIH) Office of the Director
  • Elizabeth Barr, Ph.D., Office of Research on Women’s Health, NIH Office of the Director

Speakers

  • Mimi Ghosh, Ph.D., George Washington University. Impact of sexual trauma on the interconnected outcomes of mental health and immune response
  • Ramsey D. Badawi, Ph.D., University of California, Davis. Total-body positron emission tomographya transformative tool for quantitative whole-person research
  • Karyn Esser, Ph.D., University of Florida. Preclinical approaches for whole person research: lessons from the Molecular Transducers of Physical Activity Consortium (MoTrPAC)
  • David Amar, Ph.D., Stanford University. Challenges and opportunities from the multiomic MoTrPAC project

Panel Discussion

4:25–5:25 p.m. | Roundtable Discussion I

Moderators:

  • Wen Chen, Ph.D., M.M.Sc., NCCIH
  • Judith Arroyo, Ph.D., National Institute on Minority Health and Health Disparities

Panelists:

  • Marybel Robledo Gonzalez, Ph.D., University of California, San Diego
  • Elaine Y. Hsiao, Ph.D., University of California, Los Angeles

5:25–5:30 p.m. | Closing Remarks

  • Emmeline Edwards, Ph.D., NCCIH

5:30 p.m. | Adjourn


Watch Day 2:

Agenda

September 30, 2021, 11:30 a.m.–5:30 p.m. ET

11:30–11:35 a.m. | Welcome

11:35 a.m.–1:50 p.m. | Session Three: How To Investigate the Impact of Multicomponent Interventions or Therapeutic Systems on a Single Outcome

Moderators:

  • Ranjan Gupta, Ph.D., Fogarty International Center, NIH
  • Miya Whitaker, Psy.D., M.A., Office of Research on Women’s Health, NIH

Speakers

  • Lynne Shinto, N.D., M.P.H., Oregon Health & Science University. Methods for designing multicomponent interventions based on naturopathy
  • Lynda Powell, Ph.D., M.Ed., Rush University. Addition of a mindfulness component to a conventional lifestyle intervention for sustained remission of the metabolic syndrome
  • Linda Collins, Ph.D., New York University. Achieving intervention EASE (effectiveness, affordability, scalability, and efficiency) using the multiphase optimization strategy (MOST)
  • Liliane Windsor, Ph.D., The University of Illinois at Urbana-Champaign. Community Wise: development of a multilevel intervention to reduce alcohol and substance misuse among formerly incarcerated men
  • Mark P. Jensen, Ph.D., University of Washington. Identifying the mechanisms underlying multicomponent pain interventions
  • Nadja Cech, Ph.D., University of North Carolina at Greensboro. Mass spectrometry metabolomics to identify bioactives and synergists in botanical medicines

Panel Discussion

1:50–2:00 p.m. 10-minute break

2:00–4:00 pm. | Session Four: How To Examine the Impact of Complex Multicomponent Interventions on Multisystem or Multiorgan Outcomes

Moderators:

  • Yvonne Bryan, Ph.D., National Institute of Nursing Research
  • Hye-Sook Kim, Ph.D., NCCIH

Speakers

  • Rob Knight, Ph.D., University of California, San Diego. The microbiome and metabolome as a readout of complex interventions throughout the body
  • Nicholas Schork, Ph.D., The Translational Genomics Research Institute. N-of-1 and aggregated N-of-1 studies for exploring multicomponent intervention effects on multiple health outcomes
  • Inbal Nahum-Shani, Ph.D., University of Michigan. Multicomponent interventions: an organizing framework for selecting an experimental design
  • Ross Hammond, Ph.D., The Brookings Institution. Using systems science for a multifaceted, multioutcome whole-of-community intervention to prevent childhood obesity
  • Atul Butte, M.D., Ph.D., University of California, San Francisco. Precisely practicing medicine from 700 trillion points of data

Panel Discussion

4:00–5:00 p.m. | Roundtable Discussion II

Moderators:

  • Wendy Weber, N.D., Ph.D., M.P.H., NCCIH
  • Craig Hopp, Ph.D., NCCIH

Panelists:

  • Scott Mist, Ph.D., M.Ac.O.M., Oregon Health & Science University
  • Irene Headen, Ph.D., M.S., Drexel University

5:00–5:25 p.m. | Workshop Synthesis: Whole Person Research Methods

  • Bruce Y. Lee, M.D., M.B.A., City University of New York

5:25-5:30 p.m. | Closing Remarks 

  • Helene Langevin, M.D., Director, NCCIH

5:30 p.m. | Adjourn